Alert archive / South Carolina / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 30, NWS Wilmington, NC
NWS Wilmington, NC issued this severe thunderstorm warning at May 3, 1997, 8:23 AM EDT for Darlington County, Marlboro County, South Carolina. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 3, 1997, 8:23 AM EDT (12:23 UTC)
- Expired
- May 3, 1997, 9:00 AM EDT
- In force
- 37 min
- Issued by
- NWS Wilmington, NC
- Area
- Whole counties
Counties Darlington County, SC, Marlboro County, SC
The radar
The Columbia radar (KCAE), 133 km from the middle of the area, began a volume at 12:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 3, 8:00 AM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 0.4 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 637 J/kg
- Mixed-layer CIN
- -72 J/kg
- Mixed-layer LCL
- 880 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 115 m²/s²
- 0-3 km storm-relative helicity
- 150 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 2.8
The text
As transmitted, in the capitals the NWS used until 2016.
000
TTAA00 KILM 031223
SVRILM
SCC031-069-031300-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
823 AM EDT SAT MAY 3 1997
THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 900 AM EDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
IN NORTHEAST SOUTH CAROLINA
...DARLINGTON
...MARLBORO
AT 809 AM EDT...A SEVERE THUNDERSTORM WAS INDICATED BY WILMINGTON
DOPPLER RADAR NEAR WALLACE MOVING EAST NORTHEAST AT 51 MPH.
THIS STORM CAN BE EXPECTED IN THE VICINITY OF...
DOVESVILLE BY 822 AM EDT
SOCIETY HILL BY 824 AM EDT
DARLINGTON BY 826 AM EDT
MCCOLL BY 829 AM EDT
BLENHEIM BY 831 AM EDT
BENNETTSVILLE BY 834 AM EDT
SOME OF THESE STORMS MAY CONTAIN SMALL HAIL...GUSTY WINDS...DEADLY
LIGHTNING AND BRIEF PERIODS OF HEAVY RAIN.
N
HEWITTWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 3, 2:41 AM EDT, 5 hours 42 minutes earlier.
Area forecast discussion, May 3, 2:41 AM EDT, 5 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
240 AM EDT SAT MAY 3 1997
RDU: CONSENSUS OF FWC/FAN GUID WITH HIGHS TODAY NR 80...LOWS TONIGHT
MID 50S AND HIGHS SUN NR 70. LIKELY POPS FOR MAINLY THIS AFTN WITH
CHC POPS FOR LIGERING EVENING POPS (LIKELY OUTER BANKS). MENTION
WINDY IN TODAYS FORECAST AND BREEZY FOR SUN.
CWF: MINIMAL GALE FOR NRN WATERS AND SOLID SCA FOR SOUNDS/SRN
WATERS. STRONG WINDS THROUGH 12Z SUN WITH CAA FOLLOWG FROPA THEN
SEAS/WINDS SUBSIDE DURING THE AFTERNOON.
DISC: ACTIVE WX THE NEXT 12-18 HRS AS POTENT SHORT WAVE TROF AND
ASSCTD COLD FRONT CROSS ESTRN NC. THIS SYSTEM WILL BE PRECEEDED BY
A DEEP FLOW OF GULF MOISTURE/INSTAB SETTING THE STAGE FOR WIDESPREAD
SHRA/TSRA AND THE POTENTIAL FOR SVR WX THIS AFTN/EVENING.
VERY IMPRESSIVE WIND FIELDS ACCOMPANY THE UPPER SYSTEM WITH A 40-50
KT LOW LVL JET EXPECTED ACROSS ESTRN NC THIS AFTERNOON. ALOFT AREA
WILL BE IN THE RIGHT ENTRANCE REGION OF THE 250 MB JET. WARM SECTOR
AIRMASS WILL BE CHAOTIC WITH NUMEROUS OUTFLOWS FROM ONGOING
CONVECTION...THE LIKELIHOOD OF A PRE-FRNTL TROF DEVELOPING IN THE
LEE OF THE MTS AND PLENTY OF DEBRIS/WAA CLOUDINESS. THINK EXTENT
OF/DEGREE OF SVR WX THIS AFTN WILL BE TIED TO AMOUNT OF INSLOATION
THAT GETS THROUGH CLOUDY WARM SECTOR. THE NGM/AVN KEEP THE BULK OF
THE PCPN ONGOING OVR WSTRN NC TO THE NW OF MY CWA GIVING BETTER
POTENTIAL FOR HEATING HERE. THOUGHT THE NGM INITIALIZED BETTER THAN
THE ETA AND TENDED TO FOLLOW FOR THIS FCST BUT THINK VVEL FIELDS
UNDERDONE. FLOW WILL BE UNDIDIRETIONAL DURING PEEK SVR WX WINDOW
SUGGESTING BOW ECHO TYPE CONFIGURATION WITH DAMAGING WIND GUSTS.
BULK OF PCPN WILL BE CONFINED TO THE IMMED COAST AFT 00Z WITH FROPA
EXPECTED 03-05Z. ANOTHER UNSEASONABLY COOL AIRMASS FOLLOWS FOR SUN
WITH BRISK NW WINDS. GUID TEMPS WERE IN AGREEMENT AND SEE NO REASON
TO DEVIATE MUCH FROM THEM.
.MHX...GALE WARNING CSTL WATERS N OF CAPE LOOKOUT.
SCA SOUNDS/S OF CAPE LOOKOUT
JMEIn the hours before
Special weather statement, May 3, 6:05 AM EDT, 2 hours 18 minutes before
NCZ087-096-097-099>101-505-SCZ017-023-024-032>034-039-046-041015- HAZARDOUS WEATHER OUTLOOK... NATIONAL WEATHER SERVICE WILMINGTON NC 605 AM EDT SAT MAY 03 1997 THIS OUTLOOK PERTAINS TO THE FOLLOWING COUNTIES IN NORTHEAST SOUTH CAROLINA AND SOUTHEAST NORTH CAROLINA... ..................SOUTH CAROLINA................................... DARLINGTON GEORGETOWN MARLBORO DILLON HORRY WILLIAMSBURG FLORENCE MARLBORO ADJACENT COASTAL WATERS ..................NORTH CAROLINA................................... BLADEN NEW HANOVER ADJACENT COASTAL WATERS BRUNSWICK PENDER COLUMBUS ROBESON ................................................................... ...SEVERE THUNDERSTORMS ARE POSSIBLE FOR NORTHEAST SOUTH CAROLINA AND SOUTHEAST NORTH CAROLINA TODAY... SYNOPSIS...A STRONG COLD FRONT WILL MOVE INTO THE WESTERN SECTIONS OF THE CAROLINAS THIS MORNING AND PROCEED EASTWARD ACROSS THE AREA BY EARLY EVENING. THE APPROACHING COLD FRONT WILL COLLIDE WITH A WARM...MOIST AIR FLOW OUT AHEAD OF IT. THE RESULT WILL BE THE POSSIBILITY OF STRONG TO SEVERE THUNDERSTORMS. CURRENT INDICATIONS SHOW THAT THE THUNDERSTORMS THAT DO DEVELOP ARE CAPABLE OF PRODUCING DAMAGING WINDS AND LARGE HAIL. THE BEST CHANCE FOR THUNDERSTORMS APPEARS TO BE LATE THIS MORNING CONTINUING THROUGH THE AFTERNOON. VOLUNTEER SKYWARN SPOTTERS SHOULD BE ALERT FOR DEVELOPING SEVERE WEATHER BEGINNING LATER THIS MORNING... AND BE READY FOR HAM RADIO NET ACTIVATION. HEWITT
Special weather statement, May 3, 6:06 AM EDT, 2 hours 17 minutes before
NCZ087-096-097-099>101-505-SCZ017-023-024-032>034-039-046-041015- HAZARDOUS WEATHER OUTLOOK... NATIONAL WEATHER SERVICE WILMINGTON NC 605 AM EDT SAT MAY 03 1997 THIS OUTLOOK PERTAINS TO THE FOLLOWING COUNTIES IN NORTHEAST SOUTH CAROLINA AND SOUTHEAST NORTH CAROLINA... ..................SOUTH CAROLINA................................... DARLINGTON GEORGETOWN MARLBORO DILLON HORRY WILLIAMSBURG FLORENCE MARLBORO ADJACENT COASTAL WATERS ..................NORTH CAROLINA................................... BLADEN NEW HANOVER ADJACENT COASTAL WATERS BRUNSWICK PENDER COLUMBUS ROBESON ................................................................... ...SEVERE THUNDERSTORMS ARE POSSIBLE FOR NORTHEAST SOUTH CAROLINA AND SOUTHEAST NORTH CAROLINA TODAY... SYNOPSIS...A STRONG COLD FRONT WILL MOVE INTO THE WESTERN SECTIONS OF THE CAROLINAS THIS MORNING AND PROCEED EASTWARD ACROSS THE AREA BY EARLY EVENING. THE APPROACHING COLD FRONT WILL COLLIDE WITH A WARM...MOIST AIR FLOW OUT AHEAD OF IT. THE RESULT WILL BE THE POSSIBILITY OF STRONG TO SEVERE THUNDERSTORMS. CURRENT INDICATIONS SHOW THAT THE THUNDERSTORMS THAT DO DEVELOP ARE CAPABLE OF PRODUCING DAMAGING WINDS AND LARGE HAIL. THE BEST CHANCE FOR THUNDERSTORMS APPEARS TO BE LATE THIS MORNING CONTINUING THROUGH THE AFTERNOON. VOLUNTEER SKYWARN SPOTTERS SHOULD BE ALERT FOR DEVELOPING SEVERE WEATHER BEGINNING LATER THIS MORNING... AND BE READY FOR HAM RADIO NET ACTIVATION. HEWITT
Nearby
Severe Thunderstorm Warnings in South Carolina, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.